Nebraska, 2023Blizzard and Winter Storm in Nebraska, December 25, 2023
December 25, 2023 · NWS OAX · 11 events in 11 counties and zones
An upper-level trough approached the region from the northwest, amplifying as it ejected out into the northern Plains. At the surface, a strong cold front dove southeastward across the region the evening of 12/24, bringing post-frontal winds of 15-25 knots across eastern Nebraska.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough approached the region from the northwest, amplifying as it ejected out into the northern Plains. At the surface, a strong cold front dove southeastward across the region the evening of 12/24, bringing post-frontal winds of 15-25 knots across eastern Nebraska. Precipitation across eastern Nebraska started as rain and transitioned over to snow from northwest to southeast beginning at 6 am the morning of 12/25. After 12pm on the 25th, a dry slot extended north across far eastern Nebraska bringing an end to the snow. Snow continued to fall across the western CWA, primarily along and west of US-77. The low-pressure system cut off the night of 12/25, with the surface low-pressure drifting south across eastern Nebraska. By the morning of 12/26, snow showers wrapping around the storm center spread across southeast Nebraska bringing additional snowfall. Highest snowfall totals were reported across portions of northeast Nebraska, with snowfall totals ranging from 5 to 7.5 inches. The Norfolk, NE ASOS recorded 3+ hours of blizzard conditions, and additional reports from public and social media confirmed blizzard criteria was met in the counties near the ASOS station as well. The dry air that spread across the eastern 2/3 of the CWA prematurely ended precipitation, resulting in snowfall totals lower than expected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 24, 11:05 PM CST, 2 hours 55 minutes earlier. Its key messages:
- Widespread rain continues Sunday afternoon. Temperatures will drop throughout Sunday, leading to the possibility of a narrow band of freezing rain across the area before a transition to snow.
- The first significant snowfall event of the season will be on Monday and Tuesday. Blizzard conditions are expected in much of northeast NE with a BLIZZARD WARNING, WINTER STORM WARNING, and WINTER WEATHER ADVISORY in effect for most of the forecast area.
Area forecast discussion, Dec 24, 11:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1105 PM CST Sun Dec 24 2023
.KEY MESSAGES...
- Widespread rain continues Sunday afternoon. Temperatures will
drop throughout Sunday, leading to the possibility of a narrow
band of freezing rain across the area before a transition to
snow.
- The first significant snowfall event of the season will be on
Monday and Tuesday. Blizzard conditions are expected in much
of northeast NE with a BLIZZARD WARNING, WINTER STORM WARNING,
and WINTER WEATHER ADVISORY in effect for most of the forecast
area.
&&
.DISCUSSION...
Issued at 331 PM CST Sun Dec 24 2023
Tonight:
A shortwave trough previously ejecting out of the rockies is
currently situated over the Great Plains and bringing strong dynamic
forcing for ascent to the mid-MO Valley. This feature coupled with
strong moisture transport from the Gulf of Mexico has brought 0.25-
0.75" of rain to eastern Nebraska as of midafternoon. Rain will
continue throughout this afternoon with a total rainfall of 0.5-1.2"
expected. Currently, a cold front is sweeping from northeast
Nebraska across the area. CAA will increase behind the front and
continue to drop temperatures throughout the day.
CAA will drop temperatures below freezing in northeast Nebraska late
this afternoon. This will bring a brief period of mixed
precipitation to northeast Nebraska before cold and dry air behind
the front brings a brief pause of precipitation to the area. A brief
period of freezing rain is possible within this transition with a
light glaze of ice possible in northeast NE. A dusting of snow is
also possible (0.1-0.2") before the precipitation briefly cuts off
in northeast NE. The freezing line will make its way down to the
Omaha and Lincoln vicinity later tonight, making the key time to
watch for freezing rain in this area between midnight and 6 AM. Ice
accumulations of 0.05" is possible for counties bordering the
Missouri River, enough to create travel hazards along I-29.
Monday through Tuesday:
Precipitation redevelopment will occur in the early hours of
Christmas Day (Monday) as a northern and southern mid-level
vorticity lobe will begin to fuse to create a deep upper level low.
The development of a TROWAL signature will bring a heavy band of
snow around the northwest center of the low from south central SD
into northeastern NE. Model agreement on the position of this
signature has increased as confidence grows in the heaviest snow
falling in this region. The greatest uncertainty in snowfall totals
remains between the banded TROWAL signature and the dry air slot
positioned to its east. This leaves a compact gradient in snowfall
totals from eastern NE into western IA. A slight shift in the system
could pivot snowfall totals either way. Recent model runs have shown
the TROWAL axis shifting northwest, leaving slightly reduced
snowfall totals for our eastern-most counties.
Overall, the shift of the TROWAL axis to the northwest and reduced
QPF values on Monday and Tuesday has left much of the area with
slightly reduced snowfall totals when compared to our overnight run
of the forecast. Storm total QPF values max out around 1" in
northeast Nebraska. SLR is also expected to remain below
climatological average (13:1) for the area with 11:1 in the heaviest
snowfall areas. With this in mind, snowfall totals have been reduced
by about 1-2" for most of the area. The current 25th to 75th
percentiles show a range from 9-14" near Knox, Antelope and Pierce
counties. The Omaha metro area now ranges from T-3", however this is
again along the gradient with lower confidence.
With all factors considered, a BLIZZARD WARNING still remains in
effect on Monday and Tuesday for our northwestern counties. Snowfall
totals and strong winds (sustained speeds up to 25 mph with gusts up
to 45 mph) will lead to blowing snow and reducing visibility
creating travel hazards much of northeast Nebraska. Counties in our
WINTER WEATHER WATCH have been upgraded to either a WINTER STORM
WARNING or a WINTER WEATHER ADVISORY. Counties in the WINTER STORM
WARNING are expected to have snowfall totals between 3-8" and strong
winds that do not quite meet blizzard criteria. Visibility reduction
and travel hazards are still a concern for this area. Much of the
area in the WINTER WEATHER ADVISORY is expecting the low-end of
snowfall totals with winds and ice still a hazard for travel.
Wednesday through Sunday:
Light snow may linger into Wednesday before the clouds depart us
Thursday morning. Sunshine and high temperatures dancing above the
freezing line towards the end of the week will lead to snowfall
melting over the coming days. No significant precipitation chances
are present through the rest of the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1057 PM CST Sun Dec 24 2023
A mix of IFR/LIFR conditions expected through the period as a
potent winter storm impacts the region tonight through tomorrow.
Rain is currently staying mostly east of KOFK and KLNK, but as
this precipitation expands westward into the cooler air expect
mixed precipitation to start at KLNK over the next few hours,
and snow to start at KOFK between 08-10Z. We likely won't see a
changeover at KOMA until closer to 10-12Z when we initially see
freezing rain then a mix of FZRAPLSN, eventually turning to SNPL
or SN around 15Z. Drier air will move in shutting off
precipitation from southeast to northwest Monday afternoon,
ending first at KOMA around 16-17z, KLNK around 18Z, and KOFK
around 20-22Z. In the meantime, expect predominantly IFR to LIFR
conditions, with LIFR conditions predominantly in the snow. Once
the snow ends, areas that see significant accumulations
including KOFK and likely KLNK will see BLSN continue to reduce
visibility into the evening, while KOMA sees improvement to MVFR
conditions. Winds should start to weaken towards the end of the
TAF period which should help reduce the effects of BLSN, though
they will hang on longest at KOFK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Wednesday for NEZ034-
044-045-051>053-066>068-078-088>090.
Blizzard Warning until 6 AM CST Wednesday for NEZ011-012-
016>018-030>032-042.
Winter Storm Warning until 6 AM CST Wednesday for NEZ015-033-
043-050-065.
IA...Winter Weather Advisory until 6 AM CST Wednesday for IAZ043-
055-069-079.
&&
DISCUSSION...Wood
AVIATION...McCoyHazardous weather outlook, Dec 24, 9:32 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
932 PM CST Sun Dec 24 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
932 PM CST Sun Dec 24 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Monday
A significant storm system will affect the region beginning
overnight tonight. Blizzard or near blizzard conditions will
develop overnight tonight in northeast Nebraska, while rain turns
to a mix of rain, freezing rain, sleet, and snow across southeast
Nebraska towards Monday morning. Significant accumulating snow is
expected in northeast Nebraska where there is a high probability
of significant impacts to travel from this storm as well as
possible power outages due to downed tree branches. Across the
rest of eastern Nebraska into southwest Iowa, travel may become
difficult as well due to a mix of ice and snow. Snow will start to
taper off Monday afternoon.
.DAYS TWO THROUGH SEVEN...Monday night through Sunday
Additional light snow is possible through Wednesday, though
significant accumulations are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Platte
- When
- December 25, 2:00 AM CST to 6:00 PM CST
- Where
- Platte forecast zone
- Reported by
- ASOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
An off-duty NWS employee reported near-blizzard conditions across the county during the event. The Columbus, NE ASOS confirmed this with 3 hours of near-blizzard conditions between 14 and 17 UTC with visibilities down to half a mile and wind gusts up to 30 mph. The office received snowfall reports of 4 to 5 inches.
Winter Storm, Colfax
- When
- December 25, 2:00 AM CST to 5:00 PM CST
- Where
- Colfax forecast zone
- Reported by
- Public
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
The Columbus, NE ASOS station recorded 4 hours of half-mile visibility from 7 to 11 am. Near-blizzard conditions were likely across the county due to its proximity to the Columbus ASOS. Snowfall reports received across the county showed that 3 to 5 inches of snow fell. The winter storm warning is verified based on the combination of snowfall totals up to 5 inches and impacts due to blowing snow and reduced visibilities.
Blizzard, Pierce
- When
- December 25, 3:00 AM CST to 5:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Social Media
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Social media report of 1/4 mile visibility and blowing snow. KOFK reported blizzard conditions for 3+ hours. Wind gusts between 28 and 38 mph.
Blizzard, Wayne
- When
- December 25, 3:00 AM CST to 4:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- Social Media
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Social media reports of 5-7 inches of snow in the western half of the county, and 3-5 inches of snow in the eastern half of the county. Conditions in the western half of the county likely reached blizzard criteria due to proximity to KOFK.
Blizzard, Madison
- When
- December 25, 3:00 AM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
KOFK ASOS recorded 3 hours of blizzard conditions at the 1120 am observation. Wind gusts ranged from 29 to 38 mph.
Blizzard, Stanton
- When
- December 25, 3:00 AM CST to 6:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Public
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 6 inches of snow was reported across the county. Blizzard criteria likely met due to proximity to KOFK.
Winter Storm, Cedar
- When
- December 25, 3:00 AM CST to 6:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
The office received CoCoRaHS and public reports of 7 to 8 inches of snow across the county. The Yankton ASOS station recorded near-blizzard conditions with visibilities under 3/4 of a mile and wind gusts up to 30 mph between 8 am and 2 pm on the 25th.
Winter Storm, Thurston
- When
- December 25, 3:00 AM CST to 3:00 PM CST
- Where
- Thurston forecast zone
- Reported by
- Social Media
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Reports from the public via social media show up to 6 inches of snow fell across the county. Most reports across the northern part of the county were 4-6 inches with 2 to 4 inches of snow falling across the southern part of the county. The highest snowfall report came out of Emerson, measured at 6 inches. Observations out of Sioux City, IA also showed that visibilities ranged from 1/4 to 3/4 of a mile with wind gusts up to 30 mph between 9 am and 12 pm.
Winter Storm, Knox
- When
- December 25, 4:00 AM CST to 6:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Public
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
There were reports of 6 to 8 inches of snow across the county made by the public. The O'Neil ASOS reported near-blizzard conditions for 5 hours will visibilities consistency at half a mile, periodically dropping to a quarter mile. The 3-hour persistence was not met for blizzard criteria.
Winter Storm, Antelope
- When
- December 25, 4:00 AM CST to 5:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- Public
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
The office received reports of 4 to 7 inches of snow across the county. The highest snowfall totals were recorded across the northwest part of the county. The O'Neil ASOS reported near-blizzard conditions for 5 hours with visibilities between 1/4 and 1/2 of a mile and wind gusts up to 40 mph. The 3 hour persistence criteria was not met for a blizzard to be verified in this county.
Winter Storm, Boone
- When
- December 25, 4:00 AM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Reported by
- ASOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
The Albion, NE ASOS recorded 5 hours of near-blizzard conditions between 1430Z and 1930Z on the 25th. Visibilities ranged between 1/2 and 3/4 of a mile. Winds gusted between 25 and 30 knots. Reports of 3 to 4 inches of snow were received across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in North Dakota, December 25 to 27, 2023$5.8 million · 16 events
- Blizzard and Winter Storm in Nebraska, December 25, 202324 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 202324 events
- Blizzard and Winter Storm in South Dakota, December 25 to 27, 202324 events
- Blizzard and Winter Storm in Nebraska, December 25 to 27, 202323 events
- Ice Storm in North Dakota, December 25 to 27, 202318 events
- Ice Storm in South Dakota, December 25 to 27, 202315 events
- Blizzard in South Dakota, December 25 to 26, 202312 events
- Blizzard and High Wind in Colorado, December 25 to 27, 202357 kt wind · 12 events
- Heat in Washington, December 25 to 31, 202311 events
- Ice Storm and Winter Weather in Minnesota, December 25, 20238 events
- Blizzard and Heavy Snow in Wyoming, December 25 to 27, 202356 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148204, 1148206, 1148165, 1148170, 1148172, 1148174, 1148194, 1148205, 1148187, 1148197, 1148203.